Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 13, NWS Aberdeen, SD

April 28, 202510 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Apr 28, 2025, 2:30 AM CDT for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 28, 2025, 10:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 2:30 AM CDT (07:30 UTC)
In effect from
Apr 28, 2025, 10:00 AM CDT
Expired
Apr 29, 2025, 12:00 AM CDT
In force
14 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 23 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS73 KABR 280730
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
230 AM CDT Mon Apr 28 2025

SDZ003>005-009-010-015-281800-
/O.NEW.KABR.WI.Y.0013.250428T1500Z-250429T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Herreid, McIntosh, Isabel, Eureka,
Ipswich, and Mobridge
230 AM CDT Mon Apr 28 2025 /130 AM MDT Mon Apr 28 2025/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 
7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 7 PM CDT /6 PM 
  MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ039-046-SDZ006>008-011-281800-
/O.NEW.KABR.WI.Y.0013.250428T1800Z-250429T0500Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-
Including the cities of Sisseton, Wheaton, Ortonville, Webster,
Aberdeen, and Britton
230 AM CDT Mon Apr 28 2025

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT 
TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Minnesota, Big Stone and Traverse Counties. In South 
  Dakota, Brown, Day, Marshall, and Roberts Counties.

* WHEN...From 1 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BC
4 follow-up statements
037 
WWUS73 KABR 281735
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1235 PM CDT Mon Apr 28 2025

SDZ003>005-009-010-015-290000-
/O.CON.KABR.WI.Y.0013.000000T0000Z-250429T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of McIntosh, Herreid, Isabel, Mobridge,
Ipswich, and Eureka
1235 PM CDT Mon Apr 28 2025 /1135 AM MDT Mon Apr 28 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS 
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ039-046-SDZ006>008-011-290500-
/O.CON.KABR.WI.Y.0013.250428T1800Z-250429T0500Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-
Including the cities of Sisseton, Webster, Aberdeen, Wheaton,
Ortonville, and Britton
1235 PM CDT Mon Apr 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Minnesota, Big Stone and Traverse Counties. In South 
  Dakota, Brown, Day, Marshall, and Roberts Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Parkin
955 
WWUS73 KABR 282350
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
650 PM CDT Mon Apr 28 2025

SDZ003>005-009-010-015-290100-
/O.EXP.KABR.WI.Y.0013.000000T0000Z-250429T0000Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Eureka, Mobridge, McIntosh, Herreid,
Isabel, and Ipswich
650 PM CDT Mon Apr 28 2025 /550 PM MDT Mon Apr 28 2025/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING...

Winds have decreased below advisory criteria across much of the 
area, and will continue to decrease this evening.

$$

MNZ039-046-SDZ006>008-011-290500-
/O.CON.KABR.WI.Y.0013.000000T0000Z-250429T0500Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-
Including the cities of Aberdeen, Britton, Webster, Ortonville,
Wheaton, and Sisseton
650 PM CDT Mon Apr 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Minnesota, Big Stone and Traverse Counties. In South 
  Dakota, Brown, Day, Marshall, and Roberts Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

06
194 
WWUS73 KABR 290256
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
956 PM CDT Mon Apr 28 2025

SDZ006-011-290400-
/O.CAN.KABR.WI.Y.0013.000000T0000Z-250429T0500Z/
Brown-Day-
Including the cities of Aberdeen and Webster
956 PM CDT Mon Apr 28 2025

...WIND ADVISORY IS CANCELLED...

Winds gusts have diminished to less than 45 mph, and will continue 
to diminish late this evening into the overnight hours.

$$

MNZ039-046-SDZ007-008-290500-
/O.CON.KABR.WI.Y.0013.000000T0000Z-250429T0500Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Ortonville, Wheaton, Britton, and
Sisseton
956 PM CDT Mon Apr 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...In Minnesota, Big Stone and Traverse Counties. In South 
  Dakota, Marshall and Roberts Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

06
017 
WWUS73 KABR 290442
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1142 PM CDT Mon Apr 28 2025

MNZ039-046-SDZ007-008-290545-
/O.EXP.KABR.WI.Y.0013.000000T0000Z-250429T0500Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Ortonville, Wheaton, Britton, and
Sisseton
1142 PM CDT Mon Apr 28 2025

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

Winds have decreased below advisory criteria.

$$

06

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 28, 12:31 AM CDT, 1 hour 59 minutes earlier. Its key messages:

  • There is a Slight Risk (level 2 out of 5) of severe storms for central South Dakota late this evening into the early overnight hours and a Marginal Risk (level 1 out of 5) for eastern South Dakota and west central Minnesota mainly overnight.
  • There is an Enhanced Risk (level 3 out of 5) of severe storms along and east of I-29 Monday afternoon, with a Slight Risk (level 2 out of 5) to a Marginal Risk (level 1 out of 5) extending back into central South Dakota. Large hail, strong winds and tornadoes are possible along and east of I-29.
Area forecast discussion, Apr 28, 12:31 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1231 AM CDT Mon Apr 28 2025

.KEY MESSAGES...

- There is a Slight Risk (level 2 out of 5) of severe storms for
  central South Dakota late this evening into the early overnight
  hours and a Marginal Risk (level 1 out of 5) for eastern South
  Dakota and west central Minnesota mainly overnight.

- There is an Enhanced Risk (level 3 out of 5) of severe storms
  along and east of I-29 Monday afternoon, with a Slight Risk
  (level 2 out of 5) to a Marginal Risk (level 1 out of 5)
  extending back into central South Dakota. Large hail, strong
  winds and tornadoes are possible along and east of I-29.

&&

.UPDATE...
Issued at 1221 AM CDT Mon Apr 28 2025

Aviation discussion has been updated in accordance with the 06Z
TAF issuance.

UPDATE Issued at 640 PM CDT Sun Apr 27 2025

The entire forecast area remains under a layer of low to mid
clouds with thunderstorms starting to develop across western SD
and western NE. We will continue to monitor these storms to the
west as they shift closer to our area. Strong/damaging winds and
large hail will remain a concern, particularly over central SD
through around 08-09Z before diminishing in intensity across
eastern SD and west central MN. The current SPC Day 1 Convective
Outlook still looks reasonable, with the slight risk of severe
storms mainly near and west of the Missouri River (west of ABR).
There are still some small timing differences, with the latest
HRRR nearly an hour quicker than some of the other CAMS.

&&

.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 307 PM CDT Sun Apr 27 2025

An upper level ridge will get pushed east tonight as a broad
shortwave trough reaches the Rockies. Shortwave energy will ride up
the east side of the trough and across the CWA late this evening and
overnight. Will see additional energy affect the region Monday and
Monday night as the northern portion of the trough strengthens and
tracks across the Northern Plains.

At the surface, the region is currently situated between high
pressure to the east and low pressure to the west. The low will
work its way to western South Dakota/Nebraska by midnight, then
becomes centered over central South Dakota by Monday morning.
Showers and thunderstorms will develop later this evening across
southwestern South Dakota, then will track northeastward across
the majority of the CWA overnight. A combination of the boundary
with the low, the upper level energy, bulk shear of 45 to 60
knots, 1000-2000 J/kg of MUCAPE and a 35 to 45 knot low level jet,
will result in the potential for some of the storms to be strong
to severe, with large hail and strong wind gusts being the main
threats. The far southwestern CWA may also see a brief period of
time when conditions will be right for a tornado. The Storm
Prediction Center has placed central South Dakota in a Slight Risk
(level 2 out of 5) for severe storms and eastern South Dakota and
west central Minnesota in a Marginal Risk (level 1 out of 5) for
tonight.

The surface low and associated boundary will make its way to eastern
South Dakota by midday before tracking into Minnesota during the
afternoon. After a brief respite in precipitation during the morning
hours, additional daytime heating will result in 2000-3000 J/kg of
MUCAPE and 35 to 45 knots of bulk shear, bringing another chance for
thunderstorm development over portions of northeastern South Dakota
into west central Minnesota from midday through mid to late
afternoon, with again a chance for some of the storms to produce
large hail and strong wind gusts, with a tornado or two possible.
The Storm Prediction Center has placed far northeastern South Dakota
and west central Minnesota in an Enhanced Risk (level 3 out of 5)
for severe storms, areas west of there to the James River Valley in
a Slight Risk (level 2 out of 5), and areas west of there including
all but north central South Dakota in a Marginal Risk (level 1 out
of 5). Will also see some post frontal precipitation potential
Monday night, along with cooler air moving in as high pressure drops
over the western Dakotas. Do not expect any accumulation, but could
see light rain mix with, or briefly change over to, snow Monday
night. The precipitation will come to an end over central South
Dakota by midnight or so, with just some lingering showers across
the east after midnight.

Low temperatures tonight will be in the upper 40s to mid 50s. High
temperatures on Monday will range from the mid 50s across north
central South Dakota, to the lower 70s across far northeastern South
Dakota and west central Minnesota. Lows Monday night will be in the
mid 20s to lower 30s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 307 PM CDT Sun Apr 27 2025

As a surface high pressure moves into SD Tuesday morning, the
chance for precipitation drops and temperatures start to warm. Mid-
level WAA helps to keep temperatures around normal through Thursday,
in the upper 50s to lower 70s. A frontal passage Wednesday
afternoon/evening looks to bring some precipitation over central and
eastern SD Wednesday evening until Thursday morning/afternoon.
Models do vary slightly with the location and when the precipitation
exits SD, though they are coming into more agreement over the past
few model runs. Precipitation looks to be light, with the clusters
having only a 20-30% chance for a tenth of an inch of rain to occur.

After the passage of the frontal boundary, winds look to increase
Thursday afternoon. Northwest winds have the potentially to gust
up to if not over 25kts, mainly west of the Missouri River. Mid-
level moisture helps to keep surface relative humidity values over
35%. Even with the stronger winds, the moisture and the fact
things are starting to green up will help to reduce the need for a
fire weather headline.

After Thursday, an upper-level ridge and surface high pressure
starts to move towards and over SD. This high pressure helps to keep
the chance for precipitation lower while also helping to advect warm
air into central and eastern SD. This looks to warm surface
temperatures slightly, leading to the temperatures Friday and into
the weekend warming 5-10 degrees hotter than normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1221 AM CDT Mon Apr 28 2025

Terminals KABR,KATY,KPIR,KMBG

Convection has begun over central South Dakota, and will develop
and impact all TAF sites this morning. Lightning has been observed
with current developing storms, and is expected to be present
throughout the morning hours. Storms currently over central South
Dakota (including KPIR) will move north to KMBG within the next
hour and east to KABR and KATY over the next couple hours.
Visibility reductions down to 2SM are expected, and ceiling
heights may dip down as low as LIFR conditions within the storms.
Storms are expected to be out of the area around sunrise, creating
a brief pause in the storms over the area this morning. Ambient
clouds will still reach MVFR to even IFR ceiling heights during
this time. Another front moves across South Dakota this afternoon,
creating addition chances for showers and storms in the
afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...BC
SHORT TERM...Parkin
LONG TERM...12
AVIATION...BC
Hazardous weather outlook, Apr 27, 3:09 AM CDT, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
309 AM CDT Sun Apr 27 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
309 AM CDT Sun Apr 27 2025 /209 AM MDT Sun Apr 27 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (2 out of 5) for severe storms this evening
across central SD. There is a marginal risk (1 out of 5) farther east
as storms progress eastward tonight. Main hazards will be large hail
and strong winds, but can't rule out an isolated tornado south of
I-90

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enchanced risk (3 out of 5) for severe storms Monday
afternoon with a cold front along and east of I-29. There is a
marginal to slight risk for severe storms west of I-29. All hazards
are possible in the enhanced risk area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen.

In the hours before

Special weather statement, Apr 27, 10:49 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1049 PM CDT Sun Apr 27 2025

SDZ033-035-280415-
Hughes SD-Stanley SD-
1049 PM CDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL STANLEY AND
NORTHWESTERN HUGHES COUNTIES THROUGH 1115 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierre, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grey Goose, Overlook Rec Area, Fort Pierre, and Pierre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 10055 4455 10032 4455 10018 4445 10000
      4421 10037
TIME...MOT...LOC 0349Z 222DEG 32KT 4434 10039

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Local storm report, Apr 27, 11:13 PM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1113 PM CDT Sun Apr 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Hail             Pierre Regional Airport 44.38N 100.30W
04/27/2025  M1.25 Inch       Hughes             SD   Trained Spotter

            Most hail stones between nickel and quarter
            size.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:49 PM CDTSpecial Weather StatementABRHughes26 min
Apr 27, 11:58 PM CDTSevere Thunderstorm WarningABRLyman47 min
Apr 28, 2:37 AM CDTSpecial Weather StatementABRBuffalo23 min
Apr 28, 3:35 AM CDTSpecial Weather StatementABRClark, Spink40 min

Nearby

Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.